The administration of pharmacologic quantities of iodine such as iodides for the treatment of pulmonary disease, organic iodine present in medications and x-ray contrast dyes, and the ingestion of iodine-rich natural foods, may result in goiter, hypothyroidism, or hyperthyroidism, especially in patients with underlying thyroid disease. Medications containing iodide may induce hypothroidism in euthyroid patients with Hashimoto's thyroiditis, 131I or surgically treated Graves' disease, or following hemithyroidectomy for nodules; and they may induce hyperthyroidism in patients with endemic iodine-deficient goiter, autonomous nodules or nontoxic nodular goiter, or in patients recently treated with antithyroid drugs for Graves' disease. Rarely, hypothyroidism or hyperthyroidism may develop in patients with completely normal thyroid function during administration of iodide. The etiology of iodide-induced goiter and hypothyroidism in patients with cystic fibrosis remains obscure. Iodide-induced myxedema may also occur in patients receiving drugs which alter thyroid function, such as lithium, phenazone, and sulfisoxazole. Finally, iodides do have a role in the treatment of hyperthyroidism but their use should probably be restricted to thyroid storm, preoperative preparation of the hyperthyroid patient, and following 131I treatment.